Alert archive / Maine / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 83, NWS Caribou, ME

August 25, 2007Piscataquis County, Somerset County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Aug 25, 2007, 5:52 PM EDT for Piscataquis County, Somerset County, Maine. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2007, 5:52 PM EDT (21:52 UTC)
Expired
Aug 25, 2007, 6:30 PM EDT
In force
38 min
Issued by
NWS Caribou, ME
Area
Counties, with a storm outline in the text

Counties Piscataquis County, ME, Somerset County, ME

The radar

The Caribou radar (KCBW), 144 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 25, 3:16 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 9.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2007-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2007-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
647 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCAR 252152
SVRCAR
MEC021-025-252230-
/O.NEW.KCAR.SV.W.0083.070825T2152Z-070825T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
552 PM EDT SAT AUG 25 2007

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL PISCATAQUIS COUNTY IN NORTH CENTRAL MAINE...
  NORTH CENTRAL SOMERSET COUNTY IN WEST CENTRAL MAINE...

* UNTIL 630 PM EDT...

* AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 19
  MILES SOUTHWEST OF CAUCOMGOMOC LAKE...OR ABOUT 34 MILES SOUTH OF
  ST. JUSTE...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTH OF CAUCOMGOMOC LAKE BY 625 PM EDT...
  CHESUNCOOK BY 630 PM EDT...

TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
SATURDAY EVENING FOR MAINE.

LAT...LON 4622 6943 4600 6940 4598 7004 4616 7007
TIME...MOT...LOC 2152Z 265DEG 29KT 4608 6990

$$

FITZSIMMONS
2 follow-up statements
000 
WWUS51 KCAR 252217
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
617 PM EDT SAT AUG 25 2007

MEC021-025-252230-
/O.CON.KCAR.SV.W.0083.000000T0000Z-070825T2230Z/
PISCATAQUIS ME-SOMERSET ME-
617 PM EDT SAT AUG 25 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR NORTH CENTRAL SOMERSET AND WEST CENTRAL PISCATAQUIS COUNTIES...

AT 612 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 11 MILES SOUTHWEST OF CAUCOMGOMOC LAKE...OR ABOUT 26 MILES
NORTHWEST OF RIPOGENUS...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES SOUTH OF CAUCOMGOMOC LAKE BY 625 PM EDT...
  CHESUNCOOK BY 630 PM EDT...

TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
SATURDAY EVENING FOR MAINE.

LAT...LON 4622 6943 4600 6940 4598 7004 4616 7007
TIME...MOT...LOC 2217Z 265DEG 29KT 4606 6961

$$

WALLINGFORD
000 
WWUS51 KCAR 252232
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
632 PM EDT SAT AUG 25 2007

MEC021-025-252242-
/O.EXP.KCAR.SV.W.0083.000000T0000Z-070825T2230Z/
PISCATAQUIS ME-SOMERSET ME-
632 PM EDT SAT AUG 25 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SOMERSET AND
WEST CENTRAL PISCATAQUIS COUNTIES EXPIRES AT 630 PM EDT...

TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
SATURDAY EVENING FOR MAINE.

LAT...LON 4622 6943 4600 6940 4598 7004 4616 7007
TIME...MOT...LOC 2217Z 265DEG 29KT 4595 6960

$$

WALLINGFORD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:00 PM EDT, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 25, 3:00 PM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
300 PM EDT SAT AUG 25 2007

.SYNOPSIS...
LOW PRESSURE WILL LIFT ACROSS THE NORTH TONIGHT. A COLD FRONT
FOLLOWING THE LOW WILL PUSH INTO THE AREA LATE TONIGHT AND
THEN CONTINUE OFFSHORE DURING SUNDAY. HIGH PRESSURE WILL BUILD
OVER THE REGION MONDAY AND REMAIN IN THE AREA INTO WEDNESDAY. A
COLD FRONT WILL APPROACH LATE WEDNESDAY AND WEDNESDAY NIGHT.
&&

.NEAR TERM /THROUGH SUNDAY/...
MAIN CONCERN IN THE NEAR TERM WILL BE THE SEVERE WEATHER THREAT
FOR THE CWA LATE THIS AFTERNOON INTO EARLY TONIGHT. LATEST SURFACE
ANALYSIS INDICATES LOW PRESSURE NORTH OF NEW YORK STATE MOVING
EAST ALONG A NEAR STATIONARY FRONTAL BOUNDARY EXTENDING INTO NORTH
CENTRAL MAINE / K40B TO KHUL LINE/ ATTM. NORTH OF THE FRONT SKY
CONDITIONS CONSIST OF SC/AC WITH LIMITED HEATING TAKING PLACE WHILE
SOUTH OF THE BOUNDARY STRONG HEATING HAS OCCURRED WITH SURFACE
TEMPERATURES WELL INTO THE 80S /EVEN ALONG THE COAST/ ALONG WITH
DEW POINTS GENERALLY IN THE LOWER TO MID 70S.

OTHER THAN SOME WEAK WAA SHOWER OCCURRING ACROSS THE NORTHERN
ZONES...WEAK SURFACE RIDGING HAS KEPT CONVECTION LIMITED THROUGH
EARLY THIS AFTERNOON. AS THE ATMOSPHERE CONTINUES TO DESTABILIZE...
THE COMBINATION OF DEEP MOISTURE IN PLACE WILL INTERACT PROPAGATING
LOW LEVEL JET OF 40+ KTS TO ENHANCE LOW LEVEL CONVERGENCE AND
SHEAR ESPECIALLY IN THE VICINITY OF THE FRONTAL BOUNDARY. EXPECT
CONVECTION TO RAPIDLY DEVELOP OVER THE NEXT COUPLE OF HOURS WITH A
POSSIBLE WW BEING ISSUED FOR A PORTION OR ALL OF THE CWA.

EXPECT THE SEVERE THREAT TO DIMINISH LATE TONIGHT...HOWEVER THE
SURFACE COLD FRONT WILL BE SLOW TO MOVE SOUTHEAST ACROSS THE CWA
OVERNIGHT AND DURING SUNDAY. WILL HOLD ONTO MENTION OF TSTMS
ESPECIALLY DOWNEAST OVERNIGHT. SURFACE FRONT WILL BE SLOW TO
TRANSITION OFF THE COAST AND THROUGH THE COASTAL WATERS DURING
SUNDAY. LATEST SREF AND NAM GUIDANCE HOLDS ONTO A RIBBON OF CAPE
ACROSS INTERIOR AND COASTAL DOWNEAST DURING SUNDAY. WILL KEEP
CHANCE POPS GOING ACROSS THESE ZONES ALONG WITH THE MENTION OF
TSTMS AS WELL. FURTHER TO THE NORTH STILL EXPECT SOME SHOWERS AS
SHORT WAVE LIFTS ACROSS THE NORTHERN AND WESTERN ZONES DURING THE
MAXIMUM HEATING TIME OF SUNDAY.
&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
HIGH PRESSURE WILL BUILD IN FROM THE NORTHWEST SUNDAY NIGHT
ALLOWING SKIES TO BECOME MOSTLY CLEAR. LIGHT WINDS AND MOIST
GROUND MAY RESULT IN SOME PATCHY FOG EARLY MONDAY MORNING.
OTHERWISE...MONDAY WILL BE SUNNY WITH LIGHT WINDS AND SEASONABLY
WARM TEMPERATURES AS THE HIGH BUILDS OVER. THE HIGH WILL SLIDE
JUST SOUTH OF THE REGION ON TUESDAY AS A WARM SOUTHWESTERLY FLOW
PUSHES TEMPERATURES TO NEAR 80 IN MANY AREAS. THIS WILL BE
FOLLOWED BY A MOSTLY CLEAR AND MILD NIGHT TUESDAY NIGHT.
&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
COLD FRONT BEGINS TO APPROACH THE AREA ON WEDNESDAY WITH
INCREASING CLOUDS AND PRECIPITATION CHANCES AS THE DAY PROGRESSES.
MODELS SHOWING THIS FRONT SLOW TO MOVE ONCE OVER THE AREA WHICH
CAN STIR UP SOME SHOWERS FOR THURSDAY AS WELL. ONCE FRONT PASSES
ON THURSDAY NIGHT HIGH PRESSURE BUILDS IN AND COOLS THINGS DOWN
ACROSS THE CWA. HIGHS WILL BE AROUND 70 IN THE NORTH AND LOW 70S
DOWNEAST FOR FRIDAY AND SATURDAY. LOADED HPC GUIDANCE TO START AND
ONLY CHANGES MADE WERE TO LOWER POPS ON THURSDAY NIGHT AND FRIDAY.
&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
VFR CONDITIONS EXPECTED TO START OUT AND AS THE LOW PRESSURE
SYSTEM APPROACHES WILL SEE SCATTERED MVFR CONDITIONS WITH ANY
SHOWERS AND THUNDERSTORMS. AS NIGHT WEARS ON WILL SEE A TREND
TOWARD IFR CEILINGS ACROSS THE REGION WITH AREAS OF MVFR.

VFR CONDITIONS ARE EXPECTED SUNDAY NIGHT THROUGH
TUESDAY NIGHT WITH THE POSSIBLE EXCEPTION OF SOME PATCHY FOG LATE
SUNDAY NIGHT AND AGAIN LATE MONDAY NIGHT...MAINLY IN THE VALLEYS.
&&

.MARINE...
WILL CONTINUE THE SCA HEADLINE FOR HAZARDOUS SEAS TONIGHT.
EXPECT WINDS TO PICK UP SOME IN ADVANCE OF APPROACHING SURFACE
COLD FRONT...HOWEVER WINDS SHOULD REMAIN BELOW HEADLINE CRITERIA
THROUGH SUNDAY.

WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SCA SUNDAY NIGHT
THROUGH MID WEEK.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 AM EDT SUNDAY
     FOR ANZ050.

&&

NEAR TERM...FITZSIMMONS
SHORT TERM...BLOOMER
LONG TERM...WEITLICH
AVIATION...FITZSIMMONS
MARINE...FITZSIMMONS/BLOOMER
Hazardous weather outlook, Aug 25, 3:30 PM EDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
330 PM EDT SAT AUG 25 2007

ANZ050-MEZ001>006-010-011-015>017-029>032-261930-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
330 PM EDT SAT AUG 25 2007

...SEVERE THUNDERSTORM WATCH 651 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN
MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT SEVERE WEATHER BY CALLING THE SPOTTER
HOTLINE. ALL OTHERS PLEASE CALL IN REPORTS USING THE AUTOMATED
REPORTING SYSTEM BY CALLING TOLL FREE 877-633-6772.

FITZSIMMONS

In the hours before

Special weather statement, Aug 25, 3:25 PM EDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
325 PM EDT SAT AUG 25 2007

MEZ004-010-252000-
CENTRAL PISCATAQUIS-NORTHERN PISCATAQUIS-
325 PM EDT SAT AUG 25 2007

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PISCATAQUIS COUNTY...

AT 319 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM 5 MILES
WEST OF ROCKWOOD. THE STORM WAS MOVING EAST AT 25 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 400 PM EDT INCLUDE...
    ROCKWOOD...           KOKADJO...            LOBSTER LAKE...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    GUSTY WINDS...UP TO 35 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

BLOOMER
Special weather statement, Aug 25, 4:21 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
421 PM EDT SAT AUG 25 2007

MEZ004-005-010-252115-
CENTRAL PISCATAQUIS-NORTHERN PENOBSCOT-NORTHERN PISCATAQUIS-
421 PM EDT SAT AUG 25 2007

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PISCATAQUIS AND PENOBSCOT
COUNTIES...

AT 412 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
GUSTY WINDS OVER KOKADJO. THE STORM WAS MOVING EAST AT 30 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 515 PM EDT INCLUDE...
    KOKADJO...            RIPOGENUS...          TELOS LAKE...
    MOUNT KATAHDIN...     MILLINOCKET...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM EDT. STAY
TUNED TO LOCAL MEDIA OUTLETS OR NOAA WEATHER RADIO FOR THE LATEST
SEVERE WEATHER INFORMATION.

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.

WALLINGFORD

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 3:29 PM EDTSevere Thunderstorm WarningCARPiscataquis46 min
Aug 25, 5:19 PM EDTSevere Thunderstorm WarningCARPenobscot41 min
Aug 25, 7:04 PM EDTSevere Thunderstorm WarningCARPenobscot26 min
Aug 25, 7:40 PM EDTSevere Thunderstorm WarningCARPiscataquis50 min

Nearby

Severe Thunderstorm Warnings in Maine, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.